Kentucky, 2009Tornadoes and Damaging Winds in Kentucky, July 4, 2009
July 4, 2009 · NWS PAH · 14 events in 7 counties and zones
Western Kentucky was located in the destabilizing warm sector of a surface low across northern Missouri. Mixed layer CAPE values at or above 1000 j/kg aided thunderstorm intensification as large scale lift was maintained ahead of the surface low.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $201,000
- Crop damage
- $20,000
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Western Kentucky was located in the destabilizing warm sector of a surface low across northern Missouri. Mixed layer CAPE values at or above 1000 j/kg aided thunderstorm intensification as large scale lift was maintained ahead of the surface low. Deep-layer wind shear on the order of 40 to 50 knots contributed to persistent rotating updrafts. A few tornadoes occurred with rotating storms that crossed a warm front draped across southern parts of western Kentucky.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 4, 2:15 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 4, 2:15 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT SAT JUL 4 2009
.DISCUSSION...
ONGOING SVR RISK CONTINUES LATE THIS AFTERNOON AND INTO THE EVENING.
SFC WARM FRONT HAS DRAPED ITSELF RIGHT ALONG THE MS RVR DOWN INTO
THE PAH AREA. SFC BASED CAPES RUNNING 1500-2500 WEST OF THIS
BOUNDARY INTO SE MO. LINE OF CONVECTION SHOULD CONTINUE TO DEVELOP
TO THE NW OF THE OH RVR THIS AFTERNOON...THEN TRAVERSE WRN KY/FAR SE
MO THUS EVENING. MAIN HAZARD SHOULD BE WITH SOME DAMAGING WIND GUSTS
AND HAIL...BUT ANY CELL THAT TRY TO DEVIATE FROM THE MEAN FLOW AND
TRAVERSE THE WARM FRONT (IE MOVE SE AS OPPOSED TO E) COULD SPIN UP
AN ISOLATED TORNADO. SFC LOW SHOULD DEVELOP AND MOVE INTO THE MS/OH
RIVER CONFLUENCE AREA BY SUNSET. THIS LOW WILL MOVE ESE
OVERNIGHT...DRAGGING SFC COLD FRONT THROUGH WITH IT.
WILL DECREASE RAIN CHANCES BEHIND THE LINE OF STORMS AFTER
MIDNIGHT...AS SFC LOW/COLD FRONT MOVES SE OF THE REGION. COULD BE A
FEW LEFTOVER SHOWERS BEHIND THE FRONT SUNDAY...BUT SHOULD BE NO
MAJOR CONCERN. CLOUDS AND NLY WINDS WILL LIKELY HOLD TEMPS DOWN IN
THE 70S TO NEAR 80.
NUMERICAL MODELS IN VERY GOOD AGREEMENT THAT MID LEVEL NWLY FLOW
WILL CONTINUE TO DRIVE THE SURFACE COLD FRONT SOUTH TO THE GULF
COAST STATES BY MONDAY MORNING...ALLOWING SURFACE HIGH PRESSURE TO
BUILD INTO THE REGION MON/TUE. THIS WILL KEEP THINGS DRY...WITH
TEMPS AT OR A BIT BELOW NORMAL...ESP AT NIGHT. MID LEVEL HIGH OUT
OVER THE PLAINS WILL THEN GRADUALLY SHIFT EAST TOWARD THE REGION
MID/LATE WEEK. THIS WILL LEAD TO A GRADUAL RETURN TO DAY TIME
HEAT...WITH MAX TEMPS EXPECTED INTO THE LOWER AND MID 90S BY
THU/FRI. WITH THE MID RIDGE IN CONTROL...WILL LIKELY SEE THERMAL
CAPPING ALOFT AND LITTLE OVERALL MOISTURE. THUS...PRECIP CHANCES
LOOK NIL THROUGH FRI.
THERE IS SOME SUGGESTION BY LATEST MEDIUM RANGE MODELS THAT THE MID
LVL RIDGE WILL BEGIN TO RETREAT BACK TO THE WEST BY NEXT WEEKEND...
RESULTING IN A RETURN TO NW FLOW ALOFT. THIS COULD BRING A COLD
FRONT SOUTH THROUGH THE PLAINS AND CLOSE TO THE FORECAST AREA BY
SAT...SO INTRODUCED A SLIGHT CHC FOR SHOWERS/STORMS AT THAT TIME.
&&
.AVIATION...
WIDESPREAD CONVECTION OCCURRING OVER MOST OF SOUTHERN IL/SOUTHWEST
IN WITH SCATTERED ACTIVITY OVER KY. PRECIP WILL CONTINUE ON AND OFF
AT KEVV/KOWB THROUGH THE AFTERNOON. AT KPAH/KCGI...ACTIVITY WILL BE
MORE ISLD...UNTIL LATE AFTERNOON WHEN ADDITIONAL DEVELOPMENT IS
LIKELY...THAT WILL CONTINUE INTO EVENING HRS. MVFR CIGS AND VSBYS
POSSIBLE WITH THE HEAVIER TSRA...WITH POSSIBLY GUSTY WINDS. AFTER
THE CONVECTION...COULD SEE SOME -RA THROUGH ABOUT 06Z...AFTER WHICH
CIGS COULD GRADUALLY LOWER TO BLO 1000 FT. SHOULD BEGIN TO SEE
IMPROVING CONDITIONS BY LATE SUNDAY MORNING.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
DISCUSSION...MEFFERT
AVIATION...CW
Hazardous weather outlook, Jul 4, 12:32 PM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
132 PM CDT SAT JUL 4 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
132 PM CDT SAT JUL 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA THIS AFTERNOON THROUGH TONIGHT FOR THE ENTIRE AREA. SCATTERED
THUNDERSTORMS CONTINUE TO IMPACT PORTIONS OF THE AREA EARLY THIS
AFTERNOON. THESE STORMS SHOULD STAY BELOW SEVERE LEVELS...BUT THE
STRONGER STORMS WILL PRODUCE SOME VERY HEAVY RAIN AT TIMES...AS
WELL AS FREQUENT LIGHTNING.
HOWEVER...AS WE HEAD INTO THE MID TO LATE AFTERNOON...ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTHWEST OF THE REGION AND
MOVE SOUTHEASTWARD THROUGH THE EVENING. SOME THUNDERSTORMS DURING
THIS TIME MAY BECOME SEVERE...WITH DAMAGING WIND GUSTS AND LARGE
HAIL BEING THE PRIMARY HAZARDS...IN ADDITION TO FREQUENT CLOUD TO
GROUND LIGHTNING. A BRIEF TORNADO CANNOT BE RULED OUT. THE HIGHEST
POTENTIAL FOR SEVERE WEATHER NOW APPEARS TO BE ACROSS SOUTHEAST
MISSOURI...WEST KENTUCKY AND FAR SOUTHERN ILLINOIS...WHERE THE
INSTABILITY WILL BE MAXIMIZED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LATE NEXT WEEK...HUMIDITY LEVELS MAY INCREASE ENOUGH TO BRING HEAT
INDICES AT OR ABOVE 100 TO THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS SOUTHEAST MISSOURI...WEST KENTUCKY AND
FAR SOUTHERN ILLINOIS.
In the hours before
Special weather statement, Jul 4, 4:05 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CDT SAT JUL 4 2009
ILZ092>094-KYZ001>006-MOZ111-112-114-042315-
ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...CAIRO...MOUND CITY...METROPOLIS...
HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...
SIKESTON...CHARLESTON...NEW MADRID
505 PM CDT SAT JUL 4 2009
...SIGNIFICANT WEATHER ADVISORY...
AT 500 PM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM JUST
SOUTH OF CAPE GIRARDEAU TO NEAR SIKESTON AND MALDEN MISSOURI. THIS
LINE OF STORMS WAS MOVING TO THE EAST AT AROUND 30 MPH AND WILL
CROSS THE MISSISSIPPI RIVER OVER THE NEXT HOUR. THE LEADING EDGE
OF THE LINE SHOULD REACH A PADUCAH TO CLINTON KENTUCKY LINE
BETWEEN 530 AND 600 PM.
TORRENTIAL DOWNOURS WILL TAKE VISIBILITIES DOWN TO A HALF MILE OR
LESS AND COULD PRODUCE SOME MINOR STREET FLOODING. IN
ADDITION...FREQUENT DEADLY LIGHTNING AND GUSTY WINDS OF 40 TO 50
MPH WILL ACCOMPANY THIS LINE OF STORMS. ADDITIONAL STORMS WILL
LIKELY DEVELOP AHEAD OF THIS LINE IN THE PURCHASE AREA OF WEST
KENTUCKY AND FAR SOUTHERN ILLINOIS...WHICH WILL ALSO PRODUCE VERY
HEAVY RAIN...AND GUSTY WINDS.
WIELGOS
Event by event
7 thunderstorm wind, 3 heavy rain, 3 tornado, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Carlisle
- When
- July 4, 4:20 PM CST to 4:35 PM CST
- Where
- Carlisle County, 0.99 mi SSE of Berkeley to 2 mi NE of Berkeley
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.787, -89.094
A camper was blown over, and a carport was blown into the street. A parked car was damaged by the wind-blown carport. Wind gusts were measured up to 70 mph. Kentucky Highway 123 was closed near the 4 mile marker due to downed power lines and debris on the road. Several power poles were down.
Heavy Rain, Marshall
- When
- July 4, 4:30 PM CST to 5:30 PM CST
- Where
- Marshall County, Benton
- Reported by
- Emergency Manager
- Coordinates
- 36.870, -88.350
Rainfall of 1.10 inches was measured in 40 minutes.
Thunderstorm Wind, Graves
- When
- July 4, 4:55 PM CST to 5:10 PM CST
- Where
- Graves County, Mayfield to Sedalia
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Newspaper
- Coordinates
- 36.730, -88.630
Damaging winds struck the community of Sedalia, where the post office was damaged. Windows were broken, and there was damage to the door and ceiling tiles. Electrical lines were blown down in Mayfield. Numerous trees were blown down, including some that landed on houses.
Heavy Rain, McCracken
- When
- July 4, 5:02 PM CST to 5:32 PM CST
- Where
- McCracken County, 0.15 mi NE of Tyler to 2.87 mi ENE of Cammelia
- Reported by
- Emergency Manager
- Coordinates
- 37.052, -88.578
Street flooding was reported on the south side of Paducah and near U.S. Highway 62 west of town.
Thunderstorm Wind, Calloway
- When
- July 4, 5:20 PM CST to 5:27 PM CST
- Where
- Calloway County, 1.35 mi SW of Stella to Murray
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $70,000
- Reported by
- Emergency Manager
- Coordinates
- 36.635, -88.396
A swath of downed tree limbs extended from about 5 miles west of Murray into the city of Murray. Many large limbs were down on Highway 783 just south of Stella, and aluminum trim was blown off a house. Six-inch diameter tree limbs were down a mile west of Murray, and a large tree was down across power lines. Wind gusts were measured up to 70 mph in Murray, where a roof was blown off a building. A number of trees were down in Murray. There were over 30 reports of trees landing across roads in Calloway County.
Thunderstorm Wind, Calloway
- When
- July 4, 5:20 PM CST
- Where
- Calloway County, Dexter to 1 mi ESE of Dexter
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 36.750, -88.280
Numerous trees and power lines were blown down in the Dexter area.
Heavy Rain, Calloway
- When
- July 4, 5:20 PM CST to 5:35 PM CST
- Where
- Calloway County, Murray
- Reported by
- Mesonet
- Coordinates
- 36.620, -88.320
A total of 1.07 inches of rain was measured in 15 minutes at a mesonet site.
Tornado, Calloway
- When
- July 4, 5:29 PM CST to 5:31 PM CST
- Where
- Calloway County, 3 mi NE of Almo to Hico
- Rating
- EF0
- Path length
- 0.98 mi
- Path width
- 50 yd
- Property damage
- $3,000
- Crop damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.731, -88.232
This weak tornado occurred in rural farm country and caused little damage. Several tree limbs and tree tops were blown down. Some field corn was blown over. Peak winds were estimated near 75 mph.
Tornado, Trigg
- When
- July 4, 5:39 PM CST to 5:40 PM CST
- Where
- Trigg County, 4 mi SW of Golden Pond to 3.5 mi SW of Golden Pond
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.739, -88.071
This brief, weak tornado touched down in the Land Between The Lakes National Recreation Area. Several tree limbs and tree tops were downed. The peak wind was estimated near 70 mph.
Funnel Cloud, Trigg
- When
- July 4, 5:45 PM CST
- Where
- Trigg County, 8 mi W of Cadiz
- Reported by
- Trained Spotter
- Coordinates
- 36.870, -87.965
Thunderstorm Wind, Trigg
- When
- July 4, 5:45 PM CST to 5:50 PM CST
- Where
- Trigg County, 1.92 mi NW of Laurel Furnace to 1.39 mi SSW of Maple Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 36.723, -88.000
Tree limbs were downed around Cumberland Shores on the east shore of Kentucky Lake, in Wranglers Campground in the Land Between The Lakes National Recreation Area, and along Highway 807 two miles east of Donaldson.
Thunderstorm Wind, Trigg
- When
- July 4, 6:08 PM CST
- Where
- Trigg County, 1.48 mi WSW of Maggie
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.719, -87.773
Trees and power lines were blown down on Highway 164 on the northwest edge of the Fort Campbell military reservation.
Thunderstorm Wind, Christian
- When
- July 4, 6:10 PM CST to 6:12 PM CST
- Where
- Christian County, 4 mi W of Herndon to Herndon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 36.730, -87.642
A metal storage building was blown across a road about four miles west of Herndon. An off-duty meteorologist estimated 60 mph wind gusts in Herndon. Northeast of Lafayette along Highway 107, about a mile stretch of corn on either side of the road was nearly flattened.
Tornado, Christian
- When
- July 4, 6:13 PM CST to 6:14 PM CST
- Where
- Christian County, 1.25 mi SE of Herndon to 1.75 mi SE of Herndon
- Rating
- EF1
- Path length
- 0.5 mi
- Path width
- 110 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.717, -87.554
A few dozen trees were uprooted, and numerous large limbs were broken. Minor shingle damage was noted on one home. A small area of corn was flattened. Peak winds were estimated at 95 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 4, 20091 death · 26 injured · 1 event
- Flash Flooding and Hail in Tennessee, July 4 to 5, 20091 death · $70,000 · 50 kt wind · 10 events
- Flash Flood and Lightning Strike in New Mexico, July 4, 20091 death · 6 injured · $2,000 · 2 events
- Lightning Strike in Montana, July 4, 20091 death · 1 event
- Flash Flooding and Flooding in Iowa, July 4, 2009$285,000 · 20 events
- Flash Flooding and Hail in Wyoming, July 4, 2009$550,000 · 1 in hail · 5 events
- Flash Flooding and Hail in Idaho, July 4, 2009$501,000 · 1 in hail · 4 events
- Damaging Winds in Missouri, July 4, 2009$170,000 · 65 kt wind · 2 events
- Flooding in Iowa, July 4 to 8, 2009$50,000 · 3 events
- Lightning Strike in Maine, July 4, 2009$50,000 · 1 event
- Damaging Winds and Lightning Strikes in Tennessee, July 4, 2009$31,000 · 55 kt wind · 4 events
- Damaging Winds in Texas, July 4, 2009$25,000 · 77 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175373, 178377, 175377, 178376, 175375, 175386, 178378, 175383, 175384, 175376, 175378, 175379, 175374, 175385.